Inflammation markers up

Hi everyone, I'm sure a lot of you have heard my story already, I was diagnosed with PMR first in January 2015, and I was on 20mg, only when I was reducing down, that the headaches developed, and then diagnosed with GCA, I was hospitalized and i had a positive biopsy, and I was on 60 mg, but obviously was not enough, I had unbearable headache and then my sight went for about 15min, which was so frightening, but I was lucky it returned, and had a couple of episodes of this, my pred was increased to 80mg and I was fine,

I did start with neck pain, and to this day I always have a little neck pain and groin pain in right leg, only on movement,

I'm down to 3. 5 mg pred, my ESR and CRP always reflect on pain I'm having, and in April CRP 3.5 and ESR 5

In May I had a lot of thigh pain and neck pain ( thigh pain and neck pain is what I started off with ) so didn't increase my pred and after 2 weeks it settled down again.

I was back with rheumatologist yesterday and to my surprise my levels were up well CRP was 16 and ESR was 25 so she wants me to up my dose to 20mg. Pred, Cause she said we can't take a chance, so don't want to increase my dose. ( had terrible side effects )

I had a stomach bug 2 weeks ago wondering if that has anything to do with it? and I've been taken 2 oz of root ginger in orange for past 2 years and firmly believe it keeps the inflammation down, but I was away for just a week there came back last Sunday, so didn't have any ginger, would love some feedback on this, thanks to everyone here,. You all take the loneliness out of this illness, thanks for reading

15 Replies

oldestnewest
  • Hi Elizcarroll,

    Would certainly expected the stomach bug to have increased your blood markers. Ginger is recognised as an anti-inflammatory foodstuff, but not sure how significant it is, so can't really say exactly how much effect it has on readings.

    Going up to 20 mg from 3.5mg does seem a bit excessive if your Rheumy is only going on your readings, but with your history obviously she is being ultra cautious - and you can't really blame her for that!

  • Thanks Dorset lady for getting back to me, I value your opinion on this, ye that's what rheumatologist said she was acting on side of caution. Just came a a bit of shock to me.

    In the past I always knew if my levels were up in past cause would have a little more pain.

    I waited over 2 hours yesterday in waiting room. ( like couldn't be helped ) but sat there thinking this is a waste and thinking of all the things I could be doing 😊, she wants to see me in 6 weeks.

    I'm just thinking should I leave it for a week and have another blood test. And if levels still up then take 20mg. Really don't want to increase. My dose. But did get terrible fright with sight. And I know about you and my heart goes out to you.

    Just don't know what to do?

  • The expert opinion has been that a single raised marker reading shouldn't result in a knee jerk reaction to increase the dose but that the blood levels should be checked the following week to see if there is a trend. Especially if the patient doesn't have any symptoms. Too many things can cause them to rise. And the gut bug could be to blame - certainly for the ESR and very possibly for the CRP.

    If it is any consolation your awful pred side effects were almost certainly because you had to start on 80mg - that is a VERY high dose. Perhaps it won't be so bad with a short time at 20mg.

    But as DL says - you can't blame your rheumy for her caution.

  • I can understand your reticence to increase, and the waiting didn't help you personally, but you can't really blame your raised markers on that!

    Has she told you to stay at 20mg until you see her again, or suggested a retest? You obviously don't want to be at 20mg for 6 weeks unnecessarily, but you could try that dose for a week say, then retest- and take it from there. If all ok, you should be able to drop back down again relatively easily, but you do need to run it past her, if she hasn't given further instructions.

  • She said to say on 20mg for 2 weeks then 15mg for 2 weeks and then 10 mg for 2 weeks and when I see her again I would be on 10 mg , it's a pity they don't have self testing kits to test our blood levels. Really appreciate your feed back thanks

  • That sounds okay. Good luck.

  • Thanks good to know you are there hope your doing OK X

  • Good thank you, but hopefully my journey's over! 🤞

  • Appreciate that you bolster the troops, even after your journey is over....thank you😊

  • Don't want six years of hard work to go to waste!

    Take care.

  • Lol!:)

  • Hello: I can very much relate to your desire not to go back up on the prednisone, as if feels like "going backwards" after the discipline of working your way down...and then there are the side effects. Years later, I do not regret going back up on the prednisone as it was the right action for me to take, but I can empathize with your disappointment. I have had more than a few conversations with my body that go something like this: "Well, my dear body, I am doing everything right, and for years now, so now, why are you betraying me like this?" To date, she's seemed mostly unimpressed with those conversations. And, in time, I come around instead to sincerely thank her for her long term service to me and I promise to continue to treasure and take very good care of her for all the days of our life together.

    I have noted that often the combination of travel and getting out of one's daily routine of diet and supplements (fish oil, and now the Greek Mountain Tea for me) can throw this body of mine for a real loop. (And then wasting time in waiting rooms doesn't help either.) I have had psoriasis, another autoimmune inflammatory disease, since the age of 13. Even the smaller scale stress of vacation travel, combined with change in diet, could sometimes, and often randomly, result in a psoriasis flare up that would last for a year or more. It seems you had an illness combined with the travel, and thus are experiencing a set back with inflammation.

    As Dorset Lady says, you can't really blame your physician for being conservative given your history. Perhaps, in a way, she's saying your body needs a bit of a "re-boot" to help it recover from this setback. I encourage you to speak with your physician once again, even by phone if that's possible, and express your fears and detail the side effects. And also, to really listen to her perspective as well. Best wishes to you!

  • Thanks Rosedail thanks for taken the trouble to reply, really appreciate your feed back, like I was on ginger for over 2 years and felt it was keeping inflammation down, and strange that I hadn't taken it for a week, that's why I'm tempted to leave things for a week and have a blood test then and see if there any change, it's a chance I know I'm taken, just sometimes I feel we need to experiment with this illness, I let you know how I get on, hope your feeling good X

  • Hi - can you give me the details of how you take root ginger? I have been trying for a while to up my intake but this sounds like a lot!

  • Hi Venezia1 I've been taken 2oz of ginger, I blend it with a whole orange, now again I have asked if this is too much but can't get a definite answer, but check it out first before you take it, take care

You may also like...